Acetaminophen May Be Linked to Asthma Risk
Study Shows Painkiller Raises Risk of Asthma; Manufacturer Says Drug Is Safe
Calculating Asthma Risk continued...
The researchers concede that children with severe asthma may be more likely to get acetaminophen for viral or other infections that may actually be due to asthma or may precede an asthma diagnosis.
The finding of acetaminophen use and asthma is an association, they say, but not necessarily a cause and effect.
The researchers say other mechanisms may explain the link. Acetaminophen, they say, may boost an enzyme involved in the anti-inflammatory response in asthma.
There are other possible mechanisms. ''There isn't enough evidence to favor one over the other," Etminan says. He says more studies are needed to fully understand the association.
In a prepared statement, McNeil Consumer Healthcare, which makes Tylenol, says:
"TYLENOL® (acetaminophen) has over 50 years of clinical history to support its safety and efficacy and, when used as labeled, TYLENOL® has a superior safety profile compared with many other over-the-counter (OTC) pain relievers. The well-documented safety profile for acetaminophen makes it the preferred pain reliever for asthma sufferers."
The statement continues: "There are no prospective, randomized controlled studies that show a causal link between acetaminophen and asthma. The systematic review and meta-analysis published in Chest does not establish a definitive casual relationship between the therapeutic use of acetaminophen and an increased risk of asthma and wheezing in both children and adults. In fact, the study investigators admit that their systematic review is subject to several limitations, one of which is that diagnosis of asthma in most of the studies was through self-reporting and the possibility of misclassification of asthma with other respiratory conditions can't be excluded. The authors also stated that additional studies would be needed in order to verify their findings.''
Another expert said the review is strong. "This is clearly synthesizing the studies that have been conducted over the past 10 years and is showing the emerging evidence that acetaminophen seems to be associated with the development of asthma and asthma-like symptoms in children and adults," says Matt Perzanowski, PhD, assistant professor of environmental health sciences at the Mailman School of Public Health at Columbia University in New York.